Alert archive / Florida / Small Craft Advisories in 2020

Small Craft Advisory 49, NWS Miami, FL

December 20, 2020

NWS Miami, FL issued this small craft advisory at Dec 20, 2020, 11:45 PM EST. It took effect at Dec 21, 2020, 1:00 AM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2020, 11:45 PM EST (04:45 UTC)
In effect from
Dec 21, 2020, 1:00 AM EST
Expired
Dec 21, 2020, 3:00 PM EST
In force
14 hr
Issued by
NWS Miami, FL

The text

As transmitted.

584 
WHUS72 KMFL 210445
MWWMFL

URGENT - MARINE WEATHER MESSAGE
National Weather Service Miami FL
1145 PM EST Sun Dec 20 2020

AMZ670-212000-
/O.NEW.KMFL.SC.Y.0049.201221T0600Z-201221T2000Z/
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
1145 PM EST Sun Dec 20 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM EST MONDAY...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt and 
  seas 2 to 5 feet expected.

* WHERE...Waters from Jupiter Inlet to Deerfield Beach FL from 
  20 to 60 NM.

* WHEN...Until 3 PM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.  

A sudden onset of rough seas may cause hazardous conditions,
which may occur suddenly at jetties and inlets. These conditions
could catch boaters by surprise. Boaters should use caution when
entering or exiting the inlets and jetty areas.

&&

$$
3 follow-up statements
873 
WHUS72 KMFL 210803
MWWMFL

URGENT - MARINE WEATHER MESSAGE
National Weather Service Miami FL
303 AM EST Mon Dec 21 2020

AMZ670-212000-
/O.CON.KMFL.SC.Y.0049.000000T0000Z-201221T2000Z/
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
303 AM EST Mon Dec 21 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST THIS
AFTERNOON...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt and 
  seas 2 to 5 feet expected.

* WHERE...Waters from Jupiter Inlet to Deerfield Beach FL from 
  20 to 60 NM.

* WHEN...Until 3 PM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.  

A sudden onset of rough seas may cause hazardous conditions,
which may occur suddenly at jetties and inlets. These conditions
could catch boaters by surprise. Boaters should use caution when
entering or exiting the inlets and jetty areas.

&&

$$

Baxter
402 
WHUS72 KMFL 211400
MWWMFL

URGENT - MARINE WEATHER MESSAGE
National Weather Service Miami FL
900 AM EST Mon Dec 21 2020


AMZ670-212000-
/O.CON.KMFL.SC.Y.0049.000000T0000Z-201221T2000Z/
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
900 AM EST Mon Dec 21 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST THIS
AFTERNOON...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt and 
  seas 2 to 5 feet expected.

* WHERE...Waters from Jupiter Inlet to Deerfield Beach FL from 
  20 to 60 NM.

* WHEN...Until 3 PM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

A sudden onset of rough seas may cause hazardous conditions,
which may occur suddenly at jetties and inlets. These conditions
could catch boaters by surprise. Boaters should use caution when
entering or exiting the inlets and jetty areas.

&&

$$

https://www.weather.gov/miami
520 
WHUS72 KMFL 212027
MWWMFL

URGENT - MARINE WEATHER MESSAGE
National Weather Service Miami FL
327 PM EST Mon Dec 21 2020

AMZ670-212130-
/O.EXP.KMFL.SC.Y.0049.000000T0000Z-201221T2000Z/
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
327 PM EST Mon Dec 21 2020

...SMALL CRAFT ADVISORY HAS EXPIRED...

Although winds and seas have decreased below Small Craft Advisory
thresholds, elevated winds and seas will continue through the rest
of this afternoon. Small craft should continue to exercise caution.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this small craft advisory went out at Dec 20, 6:40 PM EST, 5 hours 5 minutes earlier.

Area forecast discussion, Dec 20, 6:40 PM EST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Miami FL
640 PM EST Sun Dec 20 2020

.AVIATION(00Z TAFS)...

Winds will continue to shift more south/southwesterly at all area
terminals as a front approaches South Florida. Showers will be
possible late this evening into the overnight hours. There could
be periods of MVFR overnight with any shower activity. During the
mid- morning hours, the front passes through South Florida, this
will shift winds from the southwest to the northwest.

&&

.UPDATE...

A line of showers and isolated thunderstorms in the Gulf of
Mexico out ahead of an approaching cold front will move into the
western portions of South Florida overnight. The greatest chances
of thunderstorm development will be over Hendry, Glades, and
Collier counties. The main threat with any thunderstorm activity
that does develop will be lighting and gusty winds. As the showers
and isolated thunderstorms continue to move eastwards across
South Florida, they will gradually weaken due to the weakening of
the cold front and a lack of instability.

Low temperatures tonight will range from the low 60s near the
lake to the upper 60s along the east coast. Behind the frontal
passage tomorrow morning, drier and cooler conditons will move
into the region along with an area of high pressure.

&&

.PREV DISCUSSION... (Issued 338 PM EST Sun Dec 20 2020)

SHORT TERM...
This Evening through Monday...

A shortwave trough now over the southern Great Plains is forecast to
progress through the Southeast States through Monday. Surface low
pressure will accompany the wave and track from the central Gulf
Coast towards the western North Atlantic Ocean near the Carolinas.
An associated cold front currently draped across the central Gulf
will sweep southeastward and move through south Florida on
Monday. While moisture profiles are somewhat meager this morning
(Satellite derived precipitable water values between 1.0 and 1.2
inches), a poleward mass flux ahead of the upper wave should allow
better moisture to reach the region tonight. While the greatest
moisture transport remains north of our area, sufficient moisture
and lift should exist for shower development with the greatest
focus this evening into Monday in association with a pre-frontal
trough. While instability isn't overly impressive wind fields do
increase later this evening into Monday morning and couldn't rule
out a thunderstorm or two. While confidence isn't overly high,
thunder potential does appear appreciable enough to add this to
the weather grids during this time. Look for mild temperatures
tonight with lows mostly in the mid to upper 60s. Highs tomorrow
should warm into the 70s during the first portion of the day, with
readings slowly falling towards evening as cold advection kicks
in behind the frontal passage.

LONG TERM...
Monday Night Through Saturday Night...

Behind the front, high pressure builds in with a northwesterly
wind. The lows Tuesday are forecast to be around 15F cooler than
Mondays lows. Tuesday's highs are about 5 to 10F cooler than
Sunday's. After this, a warming trend sets up under high pressure,
with the weather remaining quiet through Thursday morning.

The models show a much stronger 500mb trough digging south through
the middle of the week, and into the end of the week, inducing
lee side cyclogenesis on Wednesday over the high plains. This
surface low will have a stronger cold front associated with it. As
the system progresses eastward, the low deepens and moves to the
east northeast, into the Ohio River Valley, with the cold front
stretched well to the south, into the Gulf of Mexico.

By Wednesday, the 500mb short wave trough develops a low center
over the northern plains. By Thursday, the 500mb low moves over
the Great Lakes region and the accompanying surface low/cold front
move into the mid-Atlantic states. The cold front has significant
precipitation with it, but most is from north Florida, north.
There is an area of high pressure over the western Atlantic, which
shifts the flow to the southeast Thursday, helping to increase
moisture ahead of the front, which will allow for some chance
PoPs over the Lake region and Palm Beach County and slight chance
over the rest of the area through Thursday night.

The cold front approaches South Florida by Friday morning, but the
main low should be well to the north, possibly over upstate New
York, unless the track is off, and it decides to jump to the
coast, as these storms often do. That may push the front through a
little sooner, but still only bring some showers to South Florida
Thursday night into Friday. The models have come into better
agreement with the front moving through by 12z Friday morning.
With the frontal passage and a cooler air mass moving in, the
forecast highs on Friday drop about 10F to the upper 60s around
the Lake to the low 70s further south.

The coldest period looks to be Friday night, with lows forecast to
be around 40 in the western Lake region to around 50 in the Miami
metro area. The cooling trend continues on Saturday, with highs
lower than Friday. However, by Saturday night, a warming trend
begins, with the lows Sunday morning higher than Saturdays lows.

AVIATION(18Z TAFS)...
Prevailing VFR this afternoon although can't rule out brief MFVR
CIGs. Shower chances gradually increase this evening into Monday
morning. An isolated storm is possible, mainly north of the
terminals. Periods of lower CIGs possible late tonight into
Monday morning as a cold front moves through the region. S-SE
winds today shift S-SW this evening and WNW tomorrow behind the
front.

MARINE...
A cold front will move through the local waters on Monday. This will
bring shower chances along with building winds and seas during the
early portion of this week. Cautionary conditions are possible for
Small Craft Operators. A stronger front may bring hazardous marine
conditions by late week into next weekend.

BEACHES...
A moderate rip current risk continues for the Palm Beaches given
onshore flow and a small northeast swell.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            69  79  58  75 /  30  30   0   0
West Kendall     66  79  53  75 /  20  30   0   0
Opa-Locka        68  77  55  74 /  30  30   0   0
Homestead        68  80  55  75 /  20  30   0   0
Fort Lauderdale  68  78  57  75 /  30  30   0   0
N Ft Lauderdale  68  76  56  73 /  30  30   0   0
Pembroke Pines   68  79  56  75 /  30  30   0   0
West Palm Beach  67  75  54  72 /  30  30   0   0
Boca Raton       68  77  56  75 /  30  30   0   0
Naples           66  73  51  72 /  40  10   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Update/Aviation...Hadi/CWC
Tonight/Monday and Marine...SPM
Monday Night through Sunday...13

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Dec 20, 4:07 PM EST, 7 hours 38 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
407 PM EST Sun Dec 20 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
210915-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
407 PM EST Sun Dec 20 2020

...Moderate Rip Current Risk Palm Beaches...
...Isolated Thunderstorms Possible Northern Areas Tonight...

This hazardous weather outlook is for South Florida.

.DAY ONE...TONIGHT

Rip Currents: There is a moderate risk of rip currents for the
Atlantic beaches of Palm Beach County.

Thunderstorms: Isolated thunderstorms are possible tonight for the
Lake Okeechobee region and western areas of South Florida.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

An elevated rip current risk is possible for most of this week along
the east coast beaches of South Florida.

Isolated thunderstorms are possible early Monday morning.

A strong cold front is forecast to move through South Florida
Christmas Eve into Christmas morning. This front will bring colder
weather to South Florida with lows possibly getting down into the
40s Christmas night.

Hazardous marine conditions are possible behind this cold front, late
this week into next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 12:04 PM ESTBeach Hazards StatementMFLCollier34 hr

Nearby

Small Craft Advisories in Florida, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.